Kansas, 2019

Flash Flood and Hail in Kansas, June 1, 2019

June 1, 2019 · NWS SGF · 4 events in 1 county or zone

Scattered severe storms moved across Kansas and through Southeastern Kansas producing hail, wind damage and some isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered severe storms moved across Kansas and through Southeastern Kansas producing hail, wind damage and some isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 5:18 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 1, 5:18 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
618 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Jun 1 2019

Isolated showers/tstms have popped up over the past hour east of
KSGF. Updrafts so far haven't been sustained, and we have only
seen a few isolated lightning strikes. Believe this activity will
be diurnally driven with continued chances for a few storms this
afternoon. Shear supports multicell/pulse type convection with
gusty winds/small hail.

Overall better chances for scattered storms will be tied to a cold
front that now extends from eastern IA-northern MO into northeast
KS. Seeing some pockets of cu develop and isolated tstms along
the front attm. Most high res short term guidance does eventually
break out scattered convection in the frontal zone to varying
degrees as it moves southeast into central and southern MO. Strong
instability with mlcapes close to 2500-3500 j/kg into the early
evening along with 0-6km bulk shear increasing to 30-40kts will
support large hail/damaging winds (dcapes 1000-1200 j/kg) with
isolated storms. Storms will move south into our cwfa during the
evening hours then gradually weaken and/or shift southeast of the
area after 06z.

Weak high pressure will move into southern IA/northern MO by
Sunday afternoon with the remains of the sfc front extending from
southeast KS in far sw MO and northern AR. Some diurnally driven
convection will be possible in those areas.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 1 2019

Scattered convection will be possible on an almost daily basis
through this period. Mid level heights will build somewhat
Monday/Tuesday with more limited chances. The ridge will shift
east and weaken as a shortwave moves into the central/southern
Plains Wednesday/Thursday with overall better chances for
showers/thunderstorms. Will need to watch for some heavier
rainfall potential during this time. Guidance varies by Friday and
Saturday on the eastward progress of the upper system. Rain
chances may linger into Friday/Saturday favoring the eastern cwfa,
but confidence by this time is lower than normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Jun 1 2019

For the 00z TAFS...supercells over west central MO have formed
into a cluster of storms and have this affecting the JLN/SGF tafs
between 01z and 04z and to BBG by 04-07z. Outside of the
convection we are expecting VFR conditions, but convection will
take it into MVFR and IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jun 1, 3:09 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
409 PM CDT Sat Jun 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
409 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms will affect the region, mainly this
evening.

One area of storms over south central Missouri will produce wind
gusts of up to 50 mph and dime sized hail with isolated stronger
storms through 8 pm.

Scattered storms will also occur with a front that will move
south into the outlook area tonight. Stronger instability and
vertical wind shear will support a few strong to severe storms
with hail up to two inches in diameter and wind gusts of 60 mph.
This activity will weaken toward midnight as it begins to shift
south and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic thunderstorms are expected across the outlook area for
much of next week. While it is too early to tell precisely where
thunderstorms will track, a renewed risk for flooding may
materialize over parts of the outlook area. The best chances for
heavier rain appears to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jun 1, 5:44 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     NEVADA                  37.84N 94.35W
06/01/2019                   VERNON             MO   EMERGENCY MNGR

            POWER LINE AND TREES DOWN IN NEVADA.

&&

CKR
Local storm report, Jun 1, 5:49 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     SCHELL CITY             38.02N 94.12W
06/01/2019                   VERNON             MO   EMERGENCY MNGR

            TREE DOWN IN SCHELL CITY.

&&

CKR
Local storm report, Jun 1, 5:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     1 SSW HORTON            37.95N 94.37W
06/01/2019                   VERNON             MO   LAW ENFORCEMENT

            TREE DOWN NEAR ROUTE D AND INTERSTATE 49.

&&

CKR
Local storm report, Jun 1, 5:55 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 SSW HORTON            37.95N 94.37W
06/01/2019                   VERNON             MO   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SSW HORTON. TREE DOWN ON ROUTE D NEAR
            INTERSTATE 49.

&&

CKR
Local storm report, Jun 1, 6:02 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     5 WSW EL DORADO SPRINGS 37.85N 94.11W
06/01/2019  E70 MPH          VERNON             MO   FIRE DEPT/RESCUE

            ESTIMATED 70 MPH WIND GUST IN THE SULPHUR
            SPRINGS AREA.

&&

CKR
Local storm report, Jun 1, 6:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     4 N KENOMA              37.50N 94.19W
06/01/2019  E60 MPH          BARTON             MO   PUBLIC

            ESTIMATED 60 MPH WINDS AND SMALL BROKEN
            WINDS 5 MILES EAST OF LAMAR ON HWY 160.

&&

CKR

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Crawford

When
June 1, 6:13 PM CST
Where
Crawford County, 1.38 mi N of Englevale
Measured
0.88 in hail
Reported by
Public
Coordinates
37.620, -94.730

Dime and nickel sized hail was reported.

Hail, Crawford

When
June 1, 7:24 PM CST
Where
Crawford County, 0.69 mi S of Cherokee
Measured
1.5 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.340, -94.820

Ping pong ball sized hail caused minor damage to vehicles.

Thunderstorm Wind, Crawford

When
June 1, 7:24 PM CST
Where
Crawford County, 0.91 mi WSW of Cherokee to 0.88 mi NE of Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.347, -94.836

Wind gusts between 50 and 60mph were estimated by the fire department.

Flash Flood, Crawford

When
June 1, 8:30 PM CST
Where
Crawford County, 1.49 mi NE of Girard to 1.55 mi NE of Girard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.513, -94.829

Brief flooding occurred on Saint Johns Street due to heavy rainfall in Girard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828202, 828203, 828205, 828206.